Errors in medication management and administration are major threats to patient safety. This piece explores issues with opioid and nursing-sensitive medication safety as well as medication safety in older adults. Future research directions in medication safety are also discussed.
ISMP Medication Safety Alert! Acute care edition. November 4, 2021;26(22); 1-4.
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.
Mirtallo JM, Ayers P. Pharmacy Practice News. September 7, 2021;48(9):17-20.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 27, 2021.
March 2020--January 2021.
A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution.
ISMP Medication Safety Alert! Acute care edition. July 30, 2020;25(15).